Alert archive / Florida / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 115, NWS Miami, FL
NWS Miami, FL issued this severe thunderstorm warning at Jul 31, 2008, 7:09 PM EDT for Broward County, Florida. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 31, 2008, 7:09 PM EDT (23:09 UTC)
- Expired
- Jul 31, 2008, 7:29 PM EDT
- In force
- 20 min
- Issued by
- NWS Miami, FL
- Area
- Storm-based polygon
County Broward County, FL
The radar
The Miami radar (KAMX), 66 km from the middle of the area, began a volume at 23:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Miami, FL (KMFL), launched 12:00Z, 11.2 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1820 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 821 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KMFL 312309 SVRMFL FLC011-312345- /O.NEW.KMFL.SV.W.0115.080731T2309Z-080731T2345Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIAMI FL 709 PM EDT THU JUL 31 2008 THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL BROWARD COUNTY IN SOUTH FLORIDA. * UNTIL 745 PM EDT * AT 704 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR SUNRISE...AND MOVING NORTHEAST AT 20 MPH. * THE STORM WILL AFFECT... RURAL EASTERN BROWARD COUNTY AND SURROUNDING COMMUNITIES. SEVERE THUNDERSTORMS CAN PRODUCE VERY STRONG WINDS IN EXCESS OF 60 MPH...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAINFALL. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. LAT...LON 2621 8024 2617 8018 2613 8027 2618 8028 TIME...MOT...LOC 2309Z 207DEG 18KT 2618 8025 $$ KOB
2 follow-up statements
000 WWUS52 KMFL 312319 SVSMFL SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MIAMI FL 719 PM EDT THU JUL 31 2008 FLC011-312345- /O.CON.KMFL.SV.W.0115.000000T0000Z-080731T2345Z/ BROWARD FL- 719 PM EDT THU JUL 31 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM EDT FOR EAST CENTRAL BROWARD COUNTY... AT 717 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER EAST CENTRAL BROWARD COUNTY OR NEAR TAMARAC...MOVING NORTHEAST AT 27 MPH. SEVERE THUNDERSTORMS CAN PRODUCE VERY STRONG WINDS IN EXCESS OF 60 MPH...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAINFALL. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. LAT...LON 2621 8024 2617 8018 2613 8027 2618 8028 TIME...MOT...LOC 2319Z 207DEG 24KT 2623 8021 $$ KOB
000 WWUS52 KMFL 312329 SVSMFL SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MIAMI FL 729 PM EDT THU JUL 31 2008 FLC011-312338- /O.CAN.KMFL.SV.W.0115.000000T0000Z-080731T2345Z/ BROWARD FL- 728 PM EDT THU JUL 31 2008 ...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL BROWARD COUNTY IS CANCELLED... NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE THUNDERSTORMS HAVE MOVED OUT OF THE WARNED AREA. THUS...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED. LAT...LON 2621 8024 2617 8018 2613 8027 2618 8028 TIME...MOT...LOC 2328Z 207DEG 24KT 2628 8018 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 2:18 PM EDT, 4 hours 51 minutes earlier.
Area forecast discussion, Jul 31, 2:18 PM EDT, 4 hours 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIAMI FL 218 PM EDT THU JUL 31 2008 .DISCUSSION... HIGH PRESSURE RIDGE WAS LOCATED OVER THE NORTHERN FLORIDA KEYS EARLY THIS AFTERNOON WHICH WAS ALLOWING FOR A SOUTH TO SOUTHWEST STEERING FLOW OVER THE CWA. THIS WILL ALLOW FOR THE WEST COAST SEA BREEZE TO PUSH ACROSS THE CWA THIS AFTERNOON INTO THIS EVENING...AS THE EAST COAST SEA BREEZE REMAINS OVER THE EAST COAST METRO AREAS. THEREFORE...WILL CONTINUE WITH THE HIGHEST POPS OVER THE LAKE OKEECHOBEE AND NORTHEAST AREAS TAPERING DOWN TO ISOLATED POPS OVER THE WEST COAST METRO AREAS AND THE EXTREME SOUTHERN AREAS OF THE CWA FOR THIS AFTERNOON. THE ACTIVITY SHOULD THEN DIE DOWN EARLY THIS EVENING...AS THE HEATING OF THE DAY IS LOST ALLOWING THE SKIES TO BECOME MOSTLY CLEAR OVER THE INTERIOR AND EAST COAST AREAS. THERE COULD STILL BE ONE OF TWO SHOWERS THAT DO DEVELOP OVER THE GULF OF MEXICO AND ATLANTIC WATERS LATE TONIGHT INTO EARLY FRIDAY MORNING. THIS ACTIVITY WILL MOVE TO THE NORTH TO NORTHEAST...DUE TO THE STEERING FLOW FROM THE SOUTH TO SOUTHWEST. SO WILL CONTINUE A SLIGHT CHANCE OF SHOWERS FOR THE WEST COAST METRO AREAS...AND THE GULF AND ATLANTIC WATERS FOR TONIGHT. THE RIDGE OF HIGH PRESSURE OVER THE NORTHERN FLORIDA KEYS WILL REMAIN NEARLY STATIONARY THROUGH SATURDAY. THIS WILL KEEP THE STEERING FLOW FROM THE SOUTH TO SOUTHWEST OVER SOUTH FLORIDA DURING THIS TIME. AT THE SAME TIME...THE TROPICAL WAVE OVER THE WINDWARD ISLANDS WILL ALSO CONTINUE TO MOVE TO THE WEST TO NORTHWEST TOWARDS SOUTH FLORIDA BRINGING THE DRIER AIR AHEAD OF THE WAVE INTO THE AREA. THEREFORE...THE POPS HAVE BEEN LOWER OVER SOUTH FLORIDA FOR FRIDAY AND SATURDAY TO SLIGHT CHANCE EXCEPT LOW IN CHANCE OVER THE INTERIOR AREAS. THE TEMPS WILL ALSO BE VERY WARM OVER THE EASTERN INTERIOR AND EAST COAST AREAS FRIDAY AND AGAIN SATURDAY...DUE TO THE SOUTH TO SOUTHWEST STEERING FLOW. .EXTENDED FORECAST... THE RIDGE OF HIGH PRESSURE WILL MOVE NORTH THROUGH SOUTH FLORIDA SUNDAY AND INTO CENTRAL FLORIDA EARLY NEXT WEEK. THE TROPICAL WAVE WILL ALSO PASS TO THE SOUTH DURING THIS TIME...BUT THE NORTHERN PORTION OF THE WAVE COULD STILL PASS THROUGH THE AREA. SO THE WIND FLOW WILL SWING TO A SOUTH TO SOUTHEAST DIRECTION OVER THE CWA...AND ALLOW FOR SOME TROPICAL MOISTURE TO WORK INTO SOUTH FLORIDA. THEREFORE...WILL KEEP THE POPS IN THE CHANCE CAT WITH THE HIGHEST POPS OVER THE LAKE OKEECHOBEE AND NORTHWEST INTERIOR AREAS FOR EARLY NEXT WEEK. THE RIDGE OF HIGH PRESSURE WILL REMAIN OVER CENTRAL FLORIDA FOR THE MIDDLE TO END OF NEXT WEEK. THIS WILL KEEP SOUTH FLORIDA IN A SOUTHEAST WIND FLOW...AND ALLOW FOR THE HIGHEST POPS TO BE OVER THE INTERIOR AND WEST COAST METRO AREAS FOR THE MIDDLE TO END OF NEXT WEEK. && .AVIATION... THE EAST AND WEST COAST SEA BREEZES WERE DEVELOPING EARLY THIS AFTERNOON ALONG BOTH COASTS. THE EAST COAST SEA BREEZE SHOULD REMAIN OVER THE EAST COAST METRO AREAS...WHILE THE WEST COAST SEA BREEZE PUSHES INLAND. SO WILL CONTINUE TO CARRY VCTS FOR THE EAST COAST TAF SITES THROUGH 00Z BEFORE MAKING THE EAST COAST TAF SITES DRY. THE APF TAF SITE WILL REMAIN DRY...DUE TO THE WEST COAST SEA BREEZE ALREADY EAST OF THE TAF SITE. THE WINDS WILL ALSO REMAIN BELOW 10 KNOTS THROUGH 12Z FRIDAY AT ALL OF THE TAF SITES. HOWEVER...THE WIND DIRECTION AT THE EAST COAST TAF SITES WILL GO FROM A SOUTHEAST DIRECTION TO A SOUTHWEST DIRECTION AFTER 00Z. THE APF TAF SITE WILL REMAIN FROM THE SOUTHWEST DIRECTION. THE VIS AND CEILING WILL REMAIN IN THE VFR CONDITIONS...BUT WILL ADMIN THE TAF SITES WHEN NEEDED FOR THE SHOWERS AND THUNDERSTORMS. && .MARINE... THE WINDS WILL REMAIN FROM THE SOUTH TO SOUTHWEST DIRECTION TONIGHT THROUGH SATURDAY...BEFORE SWINGING SLOWLY TO A SOUTHEAST DIRECTION BY EARLY NEXT WEEK. THE SPEEDS WILL ALSO REMAIN BELOW 10 KNOTS THROUGH SATURDAY...BEFORE SLOWLY INCREASING TO 10 TO 15 KNOTS BY EARLY NEXT WEEK AS THE TROPICAL WAVE APPROACHES THE CWA. SO THE SEAS WILL REMAIN BELOW 2 FEET THROUGH SATURDAY NIGHT...BEFORE INCREASING TO 2 TO 4 FEET IN THE ATLANTIC WATERS BY LATE THIS WEEKEND INTO EARLY NEXT WEEK. HOWEVER...THE WINDS AND SEAS ARE STILL BELOW THE SCEC CONDITIONS. SO BOATING SO BE GOOD THIS WEEKEND INTO EARLY NEXT WEEK OUTSIDE OF THE SHOWERS AND THUNDERSTORMS. && .FIRE WEATHER... THE RELATIVE HUMIDITIES WILL REMAIN ABOVE CRITICAL VALUES THROUGH THE WEEKEND OVER SOUTH FLORIDA. SO NO PROBLEMS WITH THE FIRE WEATHER PRODUCTS. && .PRELIMINARY POINT TEMPS/POPS... WEST PALM BEACH 76 93 76 93 / 30 30 20 30 FORT LAUDERDALE 78 92 78 92 / 20 20 20 20 MIAMI 78 93 78 93 / 20 20 20 20 NAPLES 76 91 76 91 / 20 20 20 20 && .MFL WATCHES/WARNINGS/ADVISORIES... FL...NONE. AM...NONE. GM...NONE. && LONG TERM...54/BNB SHORT TERM/AVIATION...52/PS
Hazardous weather outlook, Jul 31, 6:40 PM EDT, 29 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA NATIONAL WEATHER SERVICE MIAMI FL 640 PM EDT THU JUL 31 2008 FLZ063-066>075-168-172>174-010015- GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER- INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE- METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH- COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE- 640 PM EDT THU JUL 31 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA. .DAY ONE...TONIGHT THUNDERSTORMS: SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS THE AREA THIS EVENING ACROSS INTERIOR AND ATLANTIC COASTAL LOCALES, WITH JUST A SLIGHT CHANCE OF A STORM ALONG THE GULF COAST. THE PRIMARY IMPACTS FROM THE STORMS WILL BE LIGHTNING STRIKES, GUSTY WINDS, AND LOCALLY HEAVY RAIN. WIND: GUSTY WINDS TO 50 MPH ARE POSSIBLE WITH THE STRONGEST STORMS. HAIL: SMALL HAIL IS ALSO POSSIBLE WITH ONE OR TWO OF THE STORMS EARLY THIS EVENING. FLOODING: MINOR URBAN FLOODING IS POSSIBLE WITH THE STORMS EARLY THIS EVENING ALONG THE ATLANTIC COAST, DUE TO THE SLOW MOVEMENT OF THE STORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED EACH DAY ACROSS ALL OF MAINLAND SOUTH FLORIDA. HOWEVER, THUNDERSTORMS ARE EXPECTED TO BE A LITTLE LESS NUMEROUS FRIDAY THROUGH THE UPCOMING WEEKEND WITH SOMEWHAT DRIER AIR MOVING INTO THE REGION. THE PRIMARY THREATS FROM THE THUNDERSTORMS WILL AGAIN BE DANGEROUS LIGHTNING STRIKES AND LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.
In the hours before
Special weather statement, Jul 31, 6:42 PM EDT, 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIAMI FL 642 PM EDT THU JUL 31 2008 FLZ072-312315- METRO BROWARD COUNTY FL- 642 PM EDT THU JUL 31 2008 ...STRONG THUNDERSTORM MOVING ACROSS SOUTH CENTRAL BROWARD COUNTY... AT 638 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR COOPER CITY...MOVING NORTHEAST AT 3 MPH. THIS STORM WILL AFFECT... COOPER CITY... NOVA SOUTHEASTERN UNIVERSITY... AND SURROUNDING COMMUNITIES. FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS TO 50 MPH...PEA-SIZED HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE ARE POSSIBLE. LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. WIND GUSTS OF UP TO 50 MPH CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES. LAT...LON 2611 8026 2602 8021 2598 8032 2607 8037 TIME...MOT...LOC 2242Z 241DEG 3KT 2605 8028 KOB
The office that day
Everything else NWS Miami, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 6:03 PM EDT | Special Marine Warning | MFL | 57 min | |
| Jul 31, 6:42 PM EDT | Special Weather Statement | MFL | Broward | 33 min |
| Jul 31, 7:14 PM EDT | Special Marine Warning | MFL | 61 min | |
| Jul 31, 7:29 PM EDT | Special Weather Statement | MFL | Broward | 31 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.